Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 1, NWS Newport/Morehead City, NC

April 22, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 22, 2017, 8:07 PM EDT. It took effect at Apr 23, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2017, 8:07 PM EDT (00:07 UTC)
In effect from
Apr 23, 2017, 8:00 AM EDT
Expired
Apr 23, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

592 
WHUS42 KMHX 230007
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
807 PM EDT SAT APR 22 2017

...A HIGH RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS SUNDAY...

.LONG PERIOD NORTHEASTERLY SWELLS WILL BE IMPACTING THE COAST
SUNDAY INCREASING THE RIP CURRENT RISK ALONG THE BEACHES NORTH OF
CAPE HATTERAS.

NCZ103-230815-
/O.NEW.KMHX.BH.S.0001.170423T1800Z-170424T0000Z/
OUTER BANKS DARE-
807 PM EDT SAT APR 22 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH SUNDAY EVENING.

* HAZARDS...HIGH RIP CURRENT RISK

* LOCATION...ALONG THE BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR LIFE THREATENING RIP
  CURRENTS WILL BE A COUPLE HOURS EITHER SIDE OF LOW TIDE. LOW
  TIDE WILL OCCUR AROUND 1130 AM SUNDAY.

* SURF HEIGHT... 3 TO 4 FEET.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT REMAIN CALM.
DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE
SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED,
FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO
ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP.
&&

$$
2 follow-up statements
340 
WHUS42 KMHX 230920
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
520 AM EDT SUN APR 23 2017

...A HIGH RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY...

.LONG PERIOD NORTHEASTERLY SWELLS WILL BE IMPACTING THE COAST
TODAY INCREASING THE RIP CURRENT RISK ALONG THE BEACHES NORTH OF 
CAPE HATTERAS.

NCZ103-240000-
/O.EXT.KMHX.BH.S.0001.170423T1200Z-170424T0000Z/
OUTER BANKS DARE-
520 AM EDT SUN APR 23 2017

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* HAZARDS...HIGH RIP CURRENT RISK.

* LOCATION...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR LIFE THREATENING RIP
  CURRENTS WILL BE A COUPLE HOURS EITHER SIDE OF LOW TIDE. LOW
  TIDE WILL OCCUR AROUND 1130 AM TODAY.

* SURF HEIGHT... 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. 
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE 
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL 
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND 
CALL OR WAVE FOR HELP. 
&&

$$
687 
WHUS42 KMHX 240025
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
825 PM EDT SUN APR 23 2017

...A HIGH RISK OF RIP CURRENTS AND DANGEROUS SHORE BREAK EXPECTED
MONDAY...

.LONG PERIOD EASTERLY SWELLS AND INCREASING ONSHORE FLOW WILL 
LEAD TO A HIGH RIP CURRENT THREAT AND DANGEROUS 4 TO 6 FOOT 
BREAKING SURF ALONG EAST FACING BEACHES MONDAY. 

NCZ103-240900-
/O.EXP.KMHX.BH.S.0001.000000T0000Z-170424T0000Z/
/O.NEW.KMHX.BH.S.0002.170424T1200Z-170425T0000Z/
OUTER BANKS DARE-
825 PM EDT SUN APR 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
MONDAY THROUGH MONDAY EVENING.

* HAZARDS...HIGH RIP CURRENT RISK AND DANGEROUS SHORE BREAK.

* LOCATION...ALL BEACHES BUT ESPECIALLY ALONG EAST FACING BEACHES. 
 
* TIMING AND TIDES...THE MOST LIKELY TIME FOR LIFE THREATENING RIP
  CURRENTS WILL BE A COUPLE HOURS EITHER SIDE OF LOW TIDE. LOW
  TIDE MONDAY WILL OCCUR AROUND 1215 PM. 

* SURF HEIGHT...BUILDING TO 4 TO 6 FEET IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP. 

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE 
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK 
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A 
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY 
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN 
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL 
TIMES.

&&

$$

NCZ095-098-104-240900-
/O.NEW.KMHX.BH.S.0002.170424T1200Z-170425T0000Z/
CARTERET-ONSLOW-OUTER BANKS HYDE-
825 PM EDT SUN APR 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
MONDAY THROUGH MONDAY EVENING.

* HAZARDS...HIGH RIP CURRENT RISK AND DANGEROUS SHORE BREAK.

* LOCATION...ALL BEACHES BUT ESPECIALLY ALONG EAST FACING BEACHES

* TIMING AND TIDES...THE MOST LIKELY TIME FOR LIFE THREATENING RIP
  CURRENTS WILL BE A COUPLE HOURS EITHER SIDE OF LOW TIDE. LOW
  TIDE MONDAY WILL OCCUR AROUND 1215 PM.

* SURF HEIGHT...BUILDING TO 4 TO 6 FEET IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT REMAIN CALM. 
DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE 
SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, 
FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO 
ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 22, 7:43 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 22, 7:43 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
743 PM EDT Sat Apr 22 2017

.SYNOPSIS...
A cold front will move south across the region tonight and
stall just south of the area Sunday. Low pressure will slowly
move northeast along the coast of the Carolinas Monday and
Tuesday. High pressure in the central Atlantic will build in
Wednesday through Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 742 PM Saturday...Convection associated with the
southward moving cold front is beginning to move across northern
portions of the area early this evening with the strongest
storms remaining north of the Albemarle Sound. Rapidly southward
moving boundary seen on radar may be the cold front. Regardless
this boundary will collide with the inland moving sea breeze
over the coastal plain over the next couple of hours and could
lead to an enhancement of convection with strong storms possible
over the coastal plain through about 03Z (11 PM) this evening.
Although convection should wane late this evening, scattered to
numerous showers should persist behind the cold front overnight
and will forecast likely PoPs all areas tonight with most
locations expected to receive at least some light precipitation
overnight. After several unusually warm nights...lows tonight
behind the front will be in the upper 50s north to lower 60s
south.

&&

.SHORT TERM / SUNDAY THROUGH 6 AM SUNDAY/...
As of 4 PM Saturday...Cold-air damming sets up for Sunday with deep
moisture below 850 mb coupled with low-level northeast flow
will lead to a cooler day with mostly stratiform precipitation
with elevated thunder. Do not think Sunday will be a washout and
have kept PoPs mostly in the high chance to low likely category
but QPF totals will not be overly high for Sunday as the deeper
moisture and stronger upper dynamics arrive with closed upper
low Sunday night into early next week. High temperatures Sunday
will be considerably cooler ranging from the mid 60s north to
mid 70s south.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
As of 300 PM Sat...Heavy rain and flooding event Monday into
Tuesday afternoon. Latest model guidance indicates widespread
rainfall amounts of 3 to 4 inches, with heavier amounts of 5 to
6 inches possible over Jones, Lenoir, Duplin and Onslow
counties. A flash flood watch may be needed for parts of Eastern
NC for Monday and Tuesday.

Monday and Tuesday...Strong, and elongated upper trough
approaches from the west early Monday with a surface low
pressure out just ahead of it. Another surface low pressure will
be located of the east coast of Florida and heading north. These
two low pressure systems will coalesce of the SC coast before
deepening just off the southern NC coast. Strong SSE flow will
develop Monday morning and allow a plume of tropical moisture to
advect into the region. On and off periods of heavy rain is
expected for most of Eastern NC with the exception of the OBX
where rain will not be as heavy. There is also a marginal threat
for severe thunderstorms on Monday with CAPEs generally around
1000 J/kg and increasing wind shear.

Low pressure stalls just off the southern NC coast early Tuesday,
and pivots around the upper level low in a loop. Southerly flow
and heavy rain will continue through Tuesday afternoon, when low
pressure finally begins to move north and up the coast.

Temperatures in this period will be much cooler than recently
but still near average for April. High temps should be in the
low to mid 70s both Monday and Tuesday, with lows in the upper
50s to low 60s.

Wednesday through Saturday...Temps start to rebound again
Wednesday as the low exits to the NE and upper ridging quickly
takes its place with dry conditions developing. Low level
thicknesses and upper heights once again will rise above climo
and temps will reach into the 80s by Wednesday. Thursday into
the rest of next week suggest building heat dome across the
eastern half of the CONUS with thicknesses and heights well
above normal. This would spell another bout of very warm temps
for the area with highs 85-90 (June-like) again late week with
muggy overnight lows in the 60s.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/
As of 742 PM Saturday...VFR conditions will continue outside of
scattered convection this evening as a cold front moves south
across the region. Behind the front expect scattered to numerous
showers showers overnight into Sunday along with lowering
ceilings into the IFR-MVFR range in the moist NE post frontal
flow. The sub VFR ceilings are likely to continue throughout
Sunday.

Long Term /Sunday night through Wednesday/...
As of 330 PM Sat...Sub VFR conditions appear likely through
Tuesday night with widespread heavy rain, scattered
thunderstorms, and gusty winds. Conditions improve greatly for
Wednesday and the rest of the work week.

&&

.MARINE...
As of 742 PM Saturday...Gusty S/SW winds of up to 25 knots
ahead of a southward moving cold front will become N/NE later
tonight behind the front. Seas are currently 4-6 feet with some
long period swells over the northern waters...and will build
behind the front to at least 6-8 feet later tonight...especially
outer waters. A Small Craft Advisory is now in effect for all
coastal waters extending into midweek as a period of unsettled
and rough marine conditions is expected.

Long Term /Sunday through Wednesday/...
As of 330 PM Sat...Widespread rain and scattered thunderstorms
appear likely through Tuesday afternoon as a deepening low
pressure system approaches the coastal waters on Monday, and
then stalls off the southern NC coast until Tuesday afternoon.

Winds and initially will be 15 to 20 knots out of the NE Sunday
night with seas 3 to 6 feet. A warm front will lift through the
coastal waters early Monday, turning winds SSE at around 15 to
20 knots. Winds will increase later Monday afternoon, to 25 to
30 knots, before peaking Monday night 30 to 35 knots with wind
gusts to 40 knots. A Gale Watch may be needed for portions of
the coastal waters as near gale force winds are expected. Seas
will respond quickly, increasing to 7-11 feet Monday night.
Seas will peak early Tuesday morning around 10-13 feet for the
central and northern waters, and 7 to 10 feet for the southern
waters. Winds on Tuesday will mostly be out of the south 15 to
25 knots, before the low pressure crosses the region Tuesday
afternoon, turning winds NW at 10 to 15 knots. Seas on Tuesday
will drop below 10 feet by late morning and become 5 to 8 feet.
Wednesday will feature NW winds 10 to 15 knots with 3 to 6 ft
seas.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 PM EDT Wednesday for AMZ150-152-
     154-156-158.

&&

SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...JME/CTC/SGK
MARINE...JME/CTC/JBM/SGK
Hazardous weather outlook, Apr 22, 5:20 AM EDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
520 AM EDT Sat Apr 22 2017

NCZ029-044>047-079>081-090>094-098-230930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Onslow-
520 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

There is a threat of a strong to marginally severe thunderstorm or
two this afternoon through evening ahead of an approaching cold
front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strengthening slow moving low pressure system will move through the
region early in the week. Copious amounts of rain are expected
beginning Sunday night and lasting through Monday night. There is a
potential for some flooding as rain amounts will total 3 to 5 inches
with locally higher amounts across a large area of Eastern NC.

There is also a threat for strong to marginally severe thunderstorms
on Monday ahead of the advancing low pressure system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-230930-
Carteret-Outer Banks Dare-Outer Banks Hyde-
520 AM EDT Sat Apr 22 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strengthening slow moving low pressure system will move through the
region early in the week. Copious amounts of rain are expected
beginning Sunday night and lasting through Monday night. There is a
potential for some flooding as rain amounts will total 3 to 5 inches
with locally higher amounts across a large area of Eastern NC.

There is also a threat for strong to marginally severe thunderstorms
on Monday ahead of the advancing low pressure system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 22, 8:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
807 PM EDT SAT APR 22 2017

NCZ045>047-103-230100-
Washington-Western Dare-Tyrrell-Outer Banks Dare-
807 PM EDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MAINLAND DARE...
SOUTHEASTERN WASHINGTON...OUTER BANKS DARE AND TYRRELL COUNTIES...

At 807 PM EDT, a strong thunderstorm was located near Columbia, or 13
miles west of Williamston, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kill Devil Hills, Williamston, Southern Shores, Manns Harbor, Nags
Head, Alligator, Mashoes, Manteo, Columbia, Duck Coe Pier, Jockeys
Ridge State Park, Roanoke Island Festival Park, Wright Brothers
National Monument, Nags Head Fishing Pier, Avalon Pier, Wanchese,
Bodie Island Lighthouse, Outer Banks Fishing Pier and Creswell.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3623 7579 3622 7575 3579 7550 3575 7646
      3599 7637 3617 7596 3614 7587 3611 7585
      3607 7580 3609 7574 3621 7577 3622 7580
TIME...MOT...LOC 0007Z 258DEG 34KT 3587 7630

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:07 PM EDTSpecial Weather StatementMHXTyrrell53 min
Apr 22, 8:36 PM EDTSpecial Marine WarningMHX54 min
Apr 22, 8:46 PM EDTSpecial Marine WarningMHX59 min
Apr 22, 8:46 PM EDTSpecial Weather StatementMHXWashington59 min
Apr 22, 9:03 PM EDTSpecial Weather StatementMHXTyrrell42 min
Apr 22, 9:27 PM EDTSpecial Weather StatementMHXBeaufort, Craven, Lenoir63 min
Apr 23, 4:15 AM EDTFlash Flood WatchMHXBeaufort, Duplin, Greene, Jones, Lenoir, Pamlico and 1 more52 hr
Apr 23, 4:35 AM EDTSmall Craft AdvisoryMHX11 hr
Apr 23, 3:29 PM EDTGale WarningMHX39 hr

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.